Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Quad Cities, IA

August 18, 2004Des Moines County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2004, 6:38 PM CDT for Des Moines County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 6:38 PM CDT (23:38 UTC)
Expired
Aug 18, 2004, 7:15 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Des Moines County, IA

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 182338
SVRDVN
IAC057-190015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DES MOINES COUNTY IN SOUTHEAST IOWA

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
THIS   STORM WAS LOCATED NEAR KINGSTON...MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4102 9103 4092 9110 4091 9103 4102 9096

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 3:05 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT WED AUG 18 2004

.SYNOPSIS...ELEVATED SHOWERS AND FEW THUNDERSTORMS HAVE BEEN
ON-GOING ACROSS EAST CENTRAL IA INTO NW IL IN AREA OF ISENTROPIC
LIFT. PRECIP AND CLOUDS HAVE HELD TEMPS IN 60S OVER MUCH OF AREA.
AT SURFACE...STRONG COLD FRONT EXTENDED FROM 984 MB LOW OVER CENTRAL
ONTARIO SW ACROSS CENTRAL WI TO EAST TO WEST AXIS ALONG IA AND MN
BORDER. STRONG LINEAR CONVECTION DEVELOPED EARLY THIS AFTERNOON
ALONG THE FRONT IN WI AND MN. STRONG PRESSURE RISES BEHIND FRONT
WILL PUSH THIS CONVECTION TOWARD NORTHERN CWA BY LATE AFTERNOON AND
EVENING.

&&

.SHORT TERM ...
(TONIGHT THROUGH THURSDAY)...MAIN CONCERN IS THUNDERSTORM CHANCES
WITH STRONG FRONTAL PASSAGE. 12Z MODELS HAVE DECENT HANDLE WITH
SURFACE PRESSURE FEATURES AT 18Z. MAIN FRONTAL PUSH LAGS PRESSURE
TROUGH BY AT LEAST 100 MI. GFS QPF FIELDS PERFORMING BEST SO FAR
HANDLING PREFRONTAL TSRA AND ELEVATED CONVECTION OVER CWA TODAY AND
GENERALLY FOLLOWED. MOST SIGNIFICANT SEVERE WEATHER THREAT WILL BE
NORTH OF DBQ-ALO AXIS LATE AFTERNOON AND EVENING WHERE THERE HAS
BEEN NO PRECIP TODAY AND SOME FILTERED INSOLATION HAS ALLOWED TEMPS
TO WARM INTO 70S. LAPS CIN VALUES SHOW CAP ABOUT GONE THERE. OTHER
AREA OF CONCERN IS FAR SOUTH...WHERE NEARLY FULL SUNSHINE HAS
CAPES PUSHING 2000 J/KG OVER NORTHEAST MO. TEMPS THERE ABOUT TO
REACH DVN 12Z SOUNDING CONVECTIVE TEMP...AROUND 87...AND VISIBLE
SATELLITE SHOWS BOUNDARY IN VICINITY. BOTH AREAS WILL BE MONITORED
IN SHORT TERM. OVERNIGHT...HAVE SWITCHED LIKELY POPS TO NORTH IN
EVENING...THEN ACROSS SOUTH OVERNIGHT FOR ORGANIZED CONVECTION ALONG
THE SOUTHWARD MOVING FRONT. ON THURSDAY...FRONT PUSHES JUST SOUTH OF
CWA...BUT WEAK ISENTROPIC LIFT MAY PRODUCE SHOWERS NORTH OF FRONT
AND KEPT LOW CHANCE POPS GOING IN FAR SOUTH. LOOKING AT TEMP TRENDS
BEHIND FRONT TODAY AND WITH SIGNIFICANT CLOUD COVER EXPECTED IN
SOUTH...STAYED ON COOL END OF GUIDANCE WITH HIGHS IN UPPER 60S TO
MID 70S. ...SHEETS...

(FRIDAY THROUGH SATURDAY)...
MAIN CONCERN THIS PERIOD IS THE SYSTEM MODELS DEVELOP ALONG COLD
FRONT EXTENDING FROM SOUTHERN PLAINS INTO THE OHIO VALLEY.  THE GFS
CONTINUES TO BE MUCH STRONGER AND FURTHER NORTH THAN THE
ETA/NGM/ECMWF.  THE GFS SOLUTION IS SUPPORTED BY THE UKMET. ALSO
SUPPORTING THE GFS SOLUTION...THE GFS ALSO DID A BETTER JOB
INITIALIZING THE LOWER 500MB HEIGHTS THIS MORNING OVER THE SW
US...WHILE THE ETA INITIALIZED HEIGHTS GENERALLY TO HIGH.  NO MATTER
WHICH SOLUTION VERIFIES THOUGH...OUR SOUTHERN MOST COUNTIES STAND
THE BEST CHANCE OF PCPN FROM THIS SYSTEM THURSDAY NIGHT AND FRIDAY.
PREVIOUS PACKAGE HAD 50S OVER THE SOUTHERN THIRD OF THE CWA WHICH
STILL LOOKS REASONABLE AND WILL CONTINUE 30S/40S TO THE NORTH.
SINCE WE WILL BE ON THE COLD SIDE OF THE SYSTEM SHRA WITH ISOLD TSRA
CURRENTLY IN FCST STILL LOOKS REASONABLE.  WILL USE A COMPROMISE OF
THE COOLER MAV AND FWC NUMBERS FOR TEMPS. PCPN THREAT ENDS BY FRIDAY
AFTERNOON AS SYSTEM MOVES WELL TO THE EAST AND CANADIAN HIGH
PRESSURE BUILDS THROUGH THE NORTHERN PLAINS.  LOOKS LIKE ANOTHER
COOL NIGHT FRIDAY NIGHT WITH TEMPS DIPPING INTO THE U40/LO50S IN THE
NORTH PER MEX NUMBERS.  SATURDAY...WITH HIGH CENTERED OVER CWA
EXPECT MAX TEMPS MAINLY IN THE 70S. ...DLF...

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)...
THE 18/00Z GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH 00Z WED
DVLPNG A DEEP MID LEVEL TROF OVER THE WESTERN U.S. PUTTING THE
PLAINS UNDER THE INFLUENCE OF SW FLOW REGIME.  IF THIS
VERIFIES...THE LAST OF THE NW FLOW SYSTEMS WILL MOVE THROUGH THE
REGION MONDAY.  THE GFS BRINGS THE FRONT THROUGH MONDAY NIGHT AHEAD
OF  CANADIAN HIGH PRESSURE THAT MOVES INTO THE NRN GREAT LAKES BY
TUESDAY MORNING.  TIMING OF THE FRONT SUPPORTS CONTINUING TSRA
CHANCES MONDAY/MONDAY NIGHT.  S-SW LOW LEVEL FLOW AHEAD OF THE FRONT
SUNDAY NIGHT AND MONDAY SUGGESTS THAT MEX TEMPS MAY BE ON THE LOW
SIDE...SO BUMPED UP GUIDANCE A FEW DEGREES.  PATTERN SHIFTS TO A
SIGNIFICANT TROF IN THE WEST SUGGESTING THAT DEVELOPING SW FLOW OVER
THE REGION WILL BRING MORE ACTIVE/WET WEATHER FOR MID/LATE WEEK.
...DLF...

.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/DLF
Hazardous weather outlook, Aug 18, 5:30 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT WED AUG 18 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
530 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH THE PRIMARY THREAT
BEING WIND.  LARGE HAIL IS ALSO POSSIBLE...AND AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS A FRONTAL SYSTEM GETS SHUNTED ACROSS NORTHERN MISSOURI...A
DISTURBANCE WILL RIPPLE ALONG IT OUT OF THE CENTRAL AND SOUTHERN
PLAINS THURSDAY NIGHT AND INTO FRIDAY. CURRENTLY THE EXACT PATH AND
STRENGTH OF THIS SYSTEM IS STILL AT QUESTION...BUT THERE WILL BE
THE POSSIBILITY OF A STRENGTHENING LOW PRESSURE SYSTEM PUSHING
ACROSS CENTRAL AND NORTHERN MISSOURI WHICH WOULD GENERATE LARGE BANDS
OF RAIN AND A FEW EMBEDDED THUNDERSTORMS OVER EASTERN IOWA AND
NORTHWEST ILLINOIS. WIDESPREAD RAINFALL AMOUNTS OF UP TO AN INCH MAY
BE POSSIBLE BY FRIDAY EVENING. AFTER THIS...THE NEXT CHANCE OF SHOWER
AND THUNDERSTORM ACTIVITY WILL BE LATER ON MONDAY AND MONDAY NIGHT
AS ANOTHER FRONT PUSHES TOWARD THE AREA FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING.

REA/12

In the hours before

Local storm report, Aug 18, 4:23 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     CARBON CLIFF            41.50N 90.39W
08/17/2004                   ROCK ISLAND        IL   BROADCAST MEDIA

            SMALL TREES AND LIMBS 4-6 INCHES IN DIAMETER SNAPPED.

&&
Local storm report, Aug 18, 6:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             KIRKWOOD                40.87N 90.75W
08/18/2004  1.75 INCH        WARREN             IL   LAW ENFORCEMENT

&&

MZ
Local storm report, Aug 18, 6:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             KIRKWOOD                40.87N 90.75W
08/18/2004  1.75 INCH        WARREN             IL   LAW ENFORCEMENT

&&

MZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:55 PM CDTTornado WarningDVNDes Moines50 min
Aug 18, 6:48 PM CDTSevere Thunderstorm WarningDVNLouisa42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.